Nebraska, 2014

Damaging Winds in Nebraska, July 11, 2014

July 11, 2014 · NWS LBF · 2 events in 1 county or zone

An isolated severe thunderstorm produced winds to 70 mph that damaged trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm produced winds to 70 mph that damaged trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 2:26 PM CST, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 2:26 PM CST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT FRI JUL 11 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 326 PM CDT FRI JUL 11 2014

A WARM FRONT EXTENDING FROM NEAR IMPERIAL IN SOUTHWEST NEBRASKA TO
OMAHA IN EASTERN NEBRASKA...WILL REMAIN NEARLY STATIONARY THROUGH
TONIGHT. A SOUTHERLY LOW LEVEL JET WILL DEVELOP ACROSS WESTERN
KANSAS THIS EVENING. THE NOSE OF THE JET WILL BE DIRECTED AT
SOUTHWEST NEBRASKA THROUGH THE EVENING HOURS...AND THEN VEER
SOUTHWEST TOWARD SOUTH CENTRAL NEBRASKA AFTER MIDNIGHT.

A COUPLE OF DIFFERENT SCENARIOS ARE POSSIBLE REGARDING CONVECTIVE
CHANCES LATE THIS AFTERNOON AND EVENING. FIRST...THUNDERSTORMS
CURRENTLY DEVELOPING NEAR THE LARAMIE RANGE ACROSS SOUTHEAST WYOMING
/AIDED BY A FAIRLY SIGNIFICANT SHORTWAVE ALOFT MOVING EASTWARD
TOWARD THAT AREA/ SHOULD PROPAGATE EAST INTO WESTERN NEBRASKA THIS
EVENING. DEEP MOISTURE AND UNSTABLE CONDITIONS RESIDE ACROSS MUCH OF
NEBRASKA TO THE NORTH OF THE AFOREMENTIONED WARM FRONT. LOW LEVEL
EASTERLY SURFACE WINDS NORTH OF FRONT WILL AID STORM-RELATIVE
INFLOW...AND THE DEVELOPING SOUTHERLY LOW LEVEL JET SHOULD FURTHER
SUPPORT INFLOW AS WELL AS CONTINUED MOISTURE ADVECTION. DUE TO THE
SEEMINGLY FAVORABLE CONDITIONS...THESE STORMS WILL LIKELY FORM INTO
A CLUSTER AND POSSIBLY AN MCS AS THEY MOVE EAST TOWARD CENTRAL/NORTH
CENTRAL NEBRASKA MID EVENING ONWARD. THE SECOND AND LESS LIKELY
SCENARIO WOULD BE FOR A FEW SURFACE BASED STORMS TO DEVELOP ACROSS
FAR SOUTHWEST NEBRASKA NEAR THE WARM FRONT LATE THIS AFTERNOON AND
EVENING. THESE WOULD LIKELY BE HIGH BASED AND ISOLATED. THE LATEST
RUN OF THE HRRR MODEL SUPPORTS THE FIRST SCENARIO...AND THE FORECAST
WILL BE TAILORED IN THAT DIRECTION.

A SHORTWAVE DISTURBANCE WILL BE CROSSING THE AREA SATURDAY
MORNING...WITH AT LEAST SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS
EXPECTED TO BE ONGOING THROUGH THE MORNING HOURS. A WEAK COLD FRONT
WILL DROP SOUTH THROUGH THE AREA SATURDAY AFTERNOON. THIS FRONT WILL
MERGE WITH THE WARM FRONT ACROSS SOUTHERN NEBRASKA OR NORTHERN
KANSAS...WHERE SURFACE BASED CONVECTION IS POSSIBLE LATE IN THE
AFTERNOON. ACROSS OUR AREA...MOIST EAST/NORTHEAST UPSLOPE LOW LEVEL
FLOW WILL CONTINUE...AND THUNDERSTORMS SHOULD DEVELOP EASTWARD OFF
THE HIGHER TERRAIN INTO WESTERN NEBRASKA LATE SATURDAY AFTERNOON AND
EVENING. ACTIVITY SHOULD REMAIN SCATTERED AS FORCING IS EXPECTED TO
BE WEAK AS SHORTWAVE PUSHES EAST OF THE AREA. WILL LIMIT POPS TO 30
PERCENT FOR MOST LOCATIONS DURING THE AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 326 PM CDT FRI JUL 11 2014

THE MAIN POINTS OF THE LONG TERM FORECAST INCLUDE COOLER
TEMPERATURES AND A DECREASE IN CHANCES OF SHOWERS/THUNDERSTORMS. THE
PERIOD STARTS OFF WITH AN UPPER LEVEL DISTURBANCE PASSING THROUGH
THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. A STATIONARY FRONT
WILL EXIST TO THE SOUTH IN KS SATURDAY NIGHT...WHILE A COLD FRONT
ASSOCIATED WITH THE DISTURBANCE PUSHES SOUTH ACROSS THE DAKOTAS. A
STRONGER UPPER LEVEL WAVE ROTATING AROUND THE MAIN UPPER LEVEL LOW
WILL MOVE SOUTHEAST ACROSS ND/MN/WI ON MONDAY. STRONG SURFACE HIGH
PRESSURE WILL FOLLOW THIS UPPER LOW AND HELP PUSH UNSEASONABLY COOL
TEMPERATURES INTO THE REGION ON MONDAY. THE HIGH WILL SETTLE IN OVER
THE AREA MONDAY NIGHT...MAKING FOR A COOL TUESDAY MORNING. WITH THE
HIGH SLOW TO MOVE EAST...HIGHS WILL BE IN THE 70S ON TUESDAY AND
WEDNESDAY. TEMPERATURES BEGIN TO REBOUND CLOSER TO NORMAL TOWARD THE
END OF THE WEEK UNDER UPPER LEVEL RIDGING.

STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY
NIGHT. MODERATE INSTABILITY AND DEEP SHEAR OF 30-40 KTS MAY LEAD TO
A FEW SEVERE STORMS SATURDAY NIGHT. INSTABILITY AND SHEAR BOTH LOOK
A LITTLE WEAKER FOR SUNDAY...LIMITING THE SEVERE RISK A BIT COMPARED
TO SATURDAY NIGHT. THERE IS ALSO MORE UNCERTAINTY REGARDING THE
LOCATION OF THE FRONT AND INSTABILITY ON SUNDAY. A FEW OTHER CHANCES
WILL EXIST ACROSS THE AREA EARLY IN THE WEEK...PRIMARILY IN THE SW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI JUL 11 2014

A WARM FRONT WILL EXTEND FROM NEAR KGLD TO KLXN TO KGRI LATE THIS
AFTERNOON. UNSTABLE CONDITIONS WILL BE IN PLACE TO THE NORTH OF THE
FRONT...BUT A STOUT CAPPING INVERSION ALOFT WILL KEEP THUNDERSTORM
ACTIVITY ISOLATED AT BEST THROUGH EARLY THIS EVENING. BY MID
EVENING...A LINE OF STRONG TO POSSIBLE SEVERE THUNDERSTORMS IS
EXPECTED TO MOVE EAST OUT OF NORTHEAST COLORADO AND THE NEBRASKA
PANHANDLE. THIS ACTIVITY SHOULD REMAINED CONFINED TO AREAS GENERALLY
ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. STRONG WINDS WILL BE
LIKELY WITH THIS ACTIVITY. THIS COULD IMPACT BOTH THE KLBF AND KVTN
TAF SITES THROUGH THE EVENING HOURS. VFR CONDITIONS ARE EXPECTED
OVERALL...BUT LOCAL IFR CONDITIONS ARE POSSIBLE NEAR ANY
THUNDERSTORM ACTIVITY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...KNUTSVIG
AVIATION...TAYLOR
Hazardous weather outlook, Jul 11, 3:28 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT FRI JUL 11 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-122130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
428 PM CDT FRI JUL 11 2014 /328 PM MDT FRI JUL 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP EASTWARD ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THESE STORMS SHOULD
GENERALLY REMAIN ALONG AND NORTH OF AN IMPERIAL TO WELLFLEET TO
BRADY LINE. A FEW OF THE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL DAMAGING WINDS THE MAIN SEVERE THREATS. HEAVY RAIN IS ALSO
POSSIBLE DUE TO ABUNDANT MOISTURE IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SATURDAY...A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD
FRONT SWEEPS SOUTH THROUGH THE REGION. AT THIS TIME...THE THREAT
OF SEVERE THUNDERSTORM ACTIVITY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT NORTH OF A LINE FROM
IMPERIAL TO WELLFLEET TO BRADY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Jul 11, 8:50 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 PM CDT FRI JUL 11 2014

NEZ057-058-069-120345-
CHASE NE-KEITH NE-PERKINS NE-
850 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...KEITH AND NORTHWESTERN
CHASE COUNTIES UNTIL 945 PM MDT...

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEMOYNE TO 9 MILES
SOUTH OF MADRID TO 7 MILES NORTHEAST OF WAUNETA...AND MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
LAKE VIEW CAMPGROUND AROUND 855 PM MDT.
OGALLALA AND LEMOYNE AROUND 915 PM MDT.
MADRID AROUND 920 PM MDT.
KINGSLEY DAM AROUND 940 PM MDT.
ROSCOE...CHASE...KEYSTONE...ELSIE AND BROGANVILLE AROUND 945 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 149.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 46 AND 110.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 119 AND 138.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Jul 11, 8:52 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM MDT FRI JUL 11 2014

NEZ004-094-120345-
SHERIDAN NE-WESTERN CHERRY NE-
852 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND SOUTHERN
SHERIDAN COUNTIES UNTIL 945 PM MDT...

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTH OF ELLSWORTH...OR 25 MILES
SOUTHEAST OF RUSHVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BILLYS LAKE AROUND 900 PM MDT.
BIG HILL AROUND 910 PM MDT.
INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD AROUND 945 PM MDT.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 167 AND 216.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Jul 11, 9:22 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 PM MDT FRI JUL 11 2014

NEZ035-036-057>059-069-070-120415-
ARTHUR NE-CHASE NE-HAYES NE-KEITH NE-LINCOLN NE-MCPHERSON NE-PERKINS
NE-
922 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...PERKINS...
SOUTHWESTERN MCPHERSON...WESTERN LINCOLN...EASTERN KEITH...NORTHERN
HAYES AND CHASE COUNTIES UNTIL 1015 PM MDT/1115 PM CDT/...

AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEYSTONE TO ELSIE TO
LAMAR TO 17 MILES SOUTHWEST OF WAUNETA...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
NEVENS AROUND 930 PM MDT.
CHASE AND GRAINTON AROUND 935 PM MDT.
BIG BALD HILL AND PAXTON AROUND 940 PM MDT.
SARBEN AROUND 950 PM MDT.
WALLACE AROUND 1055 PM CDT.
WANAMAKER STATE WILDFIRE MANAGEMENT AREA AROUND 1005 PM MDT.
SUTHERLAND RESERVOIR STATE RECREATION AREA...SUTHERLAND...IMPERIAL
AND CHAMPION AROUND 1010 PM MDT.
COKER AND DICKENS AROUND 1115 PM CDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 125 AND 175.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 54 AND 70.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 114.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 134 AND 138.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 11 AND 16.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The radar

The North Platte radar (KLNX), 59 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McPherson

When
July 11, 11:05 PM CST
Where
McPherson County, 4.86 mi S of Ringgold
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.450, -100.790

Lots of tree branches down with some branches up to 8 inches in diameter.

Thunderstorm Wind, McPherson

When
July 11, 11:05 PM CST to 11:30 PM CST
Where
McPherson County, 4.86 mi S of Ringgold
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.450, -100.790

Wind gusts estimated to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530335, 530336.